Neuroleptic malignant syndrome in an AIDS patient: Clinical and pathological findings

A. S. Gabellini, A. Pezzoli, P. De Massis, G. Casadei, A. Grillo, T. Sacquegna

Research output: Contribution to journalArticle

Abstract

Neuroleptic malignant syndrome (NMS) has been recently described following therapy with non strictly neuroleptic drugs that alter dopaminergic function, such as sulpiride and metoclopramide, and might occur more easily in patients with functional or organic brain disorders. We observed an AIDS patient who suffered from NMS following treatment with clotiapine for insomnia and agitation. Two months later, he presented with a similar syndrome following antiemetic treatment with alizapride. On both occasions, the symptoms completely regressed after the administration of dopaminergic and muscle relaxant drugs. The patient died of pneumonia one month after the last episode. The present paper describes the clinical and pathological findings.

Original languageEnglish
Pages (from-to)293-295
Number of pages3
JournalItalian Journal of Neurological Sciences
Volume15
Issue number6
DOIs
Publication statusPublished - Jan 1994

    Fingerprint

Keywords

  • AIDS
  • basal ganglia
  • dopaminergic function
  • neuroleptic malignant syndrome

ASJC Scopus subject areas

  • Neuroscience(all)
  • Clinical Neurology

Cite this

Gabellini, A. S., Pezzoli, A., De Massis, P., Casadei, G., Grillo, A., & Sacquegna, T. (1994). Neuroleptic malignant syndrome in an AIDS patient: Clinical and pathological findings. Italian Journal of Neurological Sciences, 15(6), 293-295. https://doi.org/10.1007/BF02339239